Mississippi, 2003

Flash Flood and Hail in Mississippi, June 11, 2003

June 11, 2003 · NWS MEG · 35 events in 14 counties and zones

28 thunderstorm wind, 6 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$222,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 11, 8:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 8:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
940 AM CDT WED JUN 11 2003

RADAR SHOWS A LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE MISSISSIPPI RIVER FROM ARKANSAS AND MISSOURI INTO TENNESSEE.
ANOTHER AREA IS ABOUT 2 TO 3 HOURS BEHIND THIS LINE AHEAD OF A
STRONG SHORTWAVE. THIS SHORTWAVE IS SHOULD MOVE ACROSS OUR CWA THIS
AFTERNOON AND EVENING. I DO NOT EXPECT TO UPDATE THE CURRENT
FORECAST AT THIS TIME. THE REMAINDER OF THE DISCUSSION IS A REPEAT
OF PREVIOUS DISCUSSION...

ANOTHER SHORTWAVE WILL APPROACH THE AREA ON THURSDAY...KEEPING A 50
POP GOING FOR THE ENTIRE AREA.

FOR THE REST OF THE FORECAST PERIOD...SEVERAL SHORTWAVES WILL
CONTINUE TO SWING THROUGH THE MIDSOUTH THROUGH THE WEEKEND. A CUT
OFF LOW IS STILL PROGGED TO DEVELOP TOWARD THE END OF THE WEEKEND
AND WILL MEANDER AROUND THE MIDSOUTH FOR THE REST OF THE PERIOD.
 THE SFC FRONT WILL STAY STALLED OUT NORTH OF THE AREA UNTIL
TOWARD THE END OF THE FORECAST PERIOD WHEN IT SLOWLY DRIFTS
SOUTHWARD INTO THE CWA. WITH THE COMBINATION OF ALL OF THESE
FEATURES...A CHANCE POP WILL BE WARRANTED FOR THE REMAINDER OF THE
PERIOD.

.MEG...NONE.

GGR/KRS
Hazardous weather outlook, Jun 11, 2:51 AM CST, 8 hours 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MIDSOUTH TODAY AND
TONIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE ENTIRE
MIDSOUTH. THE GREATEST THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. THE BEST TIME FOR SEVERE WEATHER WILL BE THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA ALONG WITH A
STALLED FRONTAL BOUNDARY JUST NORTH OF THE MIDSOUTH WILL BRING  A
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THURSDAY. THERE IS A SLIGHT
RISK FOR SEVERE WEATHER FOR THURSDAY FOR THE ENTIRE MIDSOUTH.  THE
FRONTAL BOUNDARY WILL CONTINUE TO BE STALLED OUT JUST NORTH OF THE
MIDSOUTH FROM FRIDAY INTO TUESDAY. THIS FRONT WILL BE THE FOCUS FOR
DAILY SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, Jun 11, 10:56 AM CST, 4 minutes before
TNZ049-088-111730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 AM CDT WED JUN 11 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF MILLINGTON AT 1156
AM CDT...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN NORTHERN SHELBY AND TIPTON COUNTIES...INCLUDING THE CITY OF
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
June 11, 11:00 AM CST to 11:05 AM CST
Where
De Soto County, Cockrum
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.800, -89.800

Several homes had roof damage. Some trees were knocked down.

Thunderstorm Wind, Calhoun

When
June 11, 11:15 AM CST to 11:20 AM CST
Where
Calhoun County, Slate
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -89.350

Some trees were blown down.

Thunderstorm Wind, Pontotoc

When
June 11, 11:30 AM CST to 11:35 AM CST
Where
Pontotoc County, Ecru
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.350, -89.033

A barn had its roof partially torn off. Several trees were knocked down.

Thunderstorm Wind, Lee

When
June 11, 11:38 AM CST to 11:50 AM CST
Where
Lee County, Saltillo
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -88.683

A few trees were blown down.

Thunderstorm Wind, Chickasaw

When
June 11, 11:40 AM CST to 11:50 AM CST
Where
Chickasaw County, 1 mi S of Houston
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.883, -89.000

Several homes had their roofs blown off. Some trees were knocked down.

Thunderstorm Wind, Tishomingo

When
June 11, 11:45 AM CST to 11:50 AM CST
Where
Tishomingo County, Belmont
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -88.217

A few trees were knocked down.

Thunderstorm Wind, Itawamba

When
June 11, 11:45 AM CST to 11:50 AM CST
Where
Itawamba County, Sand Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -88.383

Some trees were blown down.

Thunderstorm Wind, Lee

When
June 11, 12:05 PM CST to 12:10 PM CST
Where
Lee County, Saltillo
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -88.683

Some trees were knocked down.

Hail, Tunica

When
June 11, 1:15 PM CST to 1:20 PM CST
Where
Tunica County, Tunica
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
34.683, -90.383

Hail, Tunica

When
June 11, 1:40 PM CST to 1:50 PM CST
Where
Tunica County, 5 mi N of Tunica
Measured
1 in hail
Property damage
$150
Reported by
TRAINED SPOTTER
Coordinates
34.750, -90.383

Thunderstorm Wind, Panola

When
June 11, 3:00 PM CST to 3:10 PM CST
Where
Panola County, Batesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.317, -89.950

Some trees were knocked down.

Thunderstorm Wind, Panola

When
June 11, 3:28 PM CST to 3:35 PM CST
Where
Panola County, Batesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -89.950

Several trees were blown down.

Hail, Panola

When
June 11, 3:30 PM CST to 3:35 PM CST
Where
Panola County, Batesville
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -89.950

Flash Flood, Panola

When
June 11, 3:30 PM CST to 5:00 PM CST
Where
Panola County, Batesville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

A few roads were washed out.

Thunderstorm Wind, Panola

When
June 11, 3:45 PM CST to 3:50 PM CST
Where
Panola County, Batesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -89.950

Several trees were knocked down.

Thunderstorm Wind, Lafayette

When
June 11, 3:45 PM CST to 3:50 PM CST
Where
Lafayette County, Oxford
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.367, -89.517

Some trees and power lines were blown down.

Thunderstorm Wind, Yalobusha

When
June 11, 3:50 PM CST to 3:55 PM CST
Where
Yalobusha County, Water Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -89.633

A few trees were blown down.

Hail, Yalobusha

When
June 11, 3:50 PM CST to 3:55 PM CST
Where
Yalobusha County, Water Vly
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -89.633

Thunderstorm Wind, Yalobusha

When
June 11, 4:07 PM CST to 4:15 PM CST
Where
Yalobusha County, Water Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -89.633

A few trees were knocked down.

Hail, Yalobusha

When
June 11, 4:07 PM CST to 4:15 PM CST
Where
Yalobusha County, Water Vly
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.167, -89.633

Thunderstorm Wind, Lafayette

When
June 11, 4:09 PM CST to 4:15 PM CST
Where
Lafayette County, Paris
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -89.467

Numerous trees and power lines were blown down.

Thunderstorm Wind, Union

When
June 11, 4:15 PM CST to 4:20 PM CST
Where
Union County, Fairfield
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
34.417, -88.833

Some trees and power lines were blown down.

Thunderstorm Wind, Panola

When
June 11, 4:20 PM CST to 4:25 PM CST
Where
Panola County, Rock Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -90.000

Several trees were blown down.

Hail, Calhoun

When
June 11, 4:30 PM CST to 4:35 PM CST
Where
Calhoun County, 8 mi E of Bruce
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
33.983, -89.217

Some cars were damaged by hail.

Thunderstorm Wind, Calhoun

When
June 11, 4:30 PM CST to 4:35 PM CST
Where
Calhoun County, 8 mi E of Bruce
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.983, -89.217

Some trees and power lines were knocked down.

Thunderstorm Wind, Chickasaw

When
June 11, 4:35 PM CST to 4:40 PM CST
Where
Chickasaw County, 15 mi N of Okolona
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -88.750

Several trees and power lines were knocked down.

Thunderstorm Wind, Calhoun

When
June 11, 4:35 PM CST to 4:40 PM CST
Where
Calhoun County, Calhoun City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
33.850, -89.317

A small building was damaged. Several trees were blown down.

Thunderstorm Wind, Chickasaw

When
June 11, 4:35 PM CST to 4:40 PM CST
Where
Chickasaw County, Okolona
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -88.750

Some trees and power lines were blown down.

Thunderstorm Wind, Itawamba

When
June 11, 4:55 PM CST to 5:05 PM CST
Where
Itawamba County, Fulton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -88.417

Many trees were knocked down.

Thunderstorm Wind, Tallahatchie

When
June 11, 5:05 PM CST to 5:10 PM CST
Where
Tallahatchie County, Paynes
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.917, -90.067

A shed was blown down.

Thunderstorm Wind, Tishomingo

When
June 11, 5:25 PM CST to 5:30 PM CST
Where
Tishomingo County, Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -88.217

Numerous large tree limbs were blown down.

Thunderstorm Wind, Monroe

When
June 11, 5:30 PM CST to 5:35 PM CST
Where
Monroe County, 5 mi N of Aberdeen
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.883, -88.550

Numerous trees were blown down.

Thunderstorm Wind, Yalobusha

When
June 11, 5:50 PM CST to 5:55 PM CST
Where
Yalobusha County, Oakland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.050, -89.917

A few trees were blown down.

Thunderstorm Wind, Tallahatchie

When
June 11, 6:12 PM CST to 6:30 PM CST
Where
Tallahatchie County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.983, -90.167

Several trees were knocked down across the county.

Thunderstorm Wind, Tallahatchie

When
June 11, 7:46 PM CST to 7:50 PM CST
Where
Tallahatchie County, Philipp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.733, -90.183

Some large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370025, 5367275, 5367276, 5367277, 5367278, 5367280, 5367281, 5367282, 5367348, 5367279, 5367367, 5367349, 5367350, 5370026, 5367351, 5367352, 5367353, 5367358, 5367354, 5367359, 5367368, 5367355, 5367356, 5367357, 5367360, 5367361, 5367362, 5367369, 5367363, 5367370, 5367364, 5367365, 5367366, 5367371, 5370024.